Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 57, NWS Birmingham, AL

February 25, 2001Winston County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Feb 25, 2001, 12:50 AM CST for Winston County, Alabama. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 25, 2001, 12:50 AM CST (06:50 UTC)
Expired
Feb 25, 2001, 1:15 AM CST
In force
25 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Winston County, AL

What was reported inside it

TimeReportWhereRemark
Feb 25, 1:00 AM CSTThunderstorm Wind 50 EAddison, ALA few trees were blown down in the northeast part of Winston County near Addison.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 24, 11:15 PM CSTTornado WatchSPC4 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 6.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2001-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2001-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 356 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
599 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
356 m²/s²
0-3 km storm-relative helicity
510 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 250650
SVRBHM
ALC133-250715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1250 AM CST SUN FEB 25 2001

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WINSTON COUNTY IN NORTHWEST ALABAMA

* UNTIL 115 AM CST

* AT 1246 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES WEST OF DOUBLE SPRINGS...MOVING
  NORTHEAST AT 55 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL WINSTON
COUNTY.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN DEVELOP
SUDDENLY FROM SEVERE THUNDERSTORMS.

STRONG DAMAGING WIND IS 1LIKELY WITH THIS STORM. TAKE COVER NOW. FIND
SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 9:28 PM CST, 3 hours 22 minutes earlier.

Area forecast discussion, Feb 24, 9:28 PM CST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
928 PM CST SAT FEB 24 2001

WENT AHEAD AND UPDATED ZONES TO INCLUDE TORNADO WATCH FOR NW
SECTIONS.  ALSO WENT AHEAD AND RAISED OVERNIGHT LOWS AT SEVERAL
LOCATIONS.  WILL LOOK AT RADAR LOOPS AND THEN UPDATE LATER ON
TOWARDS MIDNIGHT IF POPS NEED ADJUSTING.

.BHM...WIND ADVISORY IN EFFECT TNGT ZONES 1 THRU 17.

In the hours before

Special weather statement, Feb 24, 8:18 PM CST, 4 hours 32 minutes before
ALZ001>038-040>050-250600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
818 PM CST SAT FEB 24 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A SQUALL LINE ALONG THE MISSISSIPPI RIVER IS FORECAST TO CONTINUE
EASTWARD TONIGHT...AND REACH WEST ALABAMA AROUND 10 PM.

SEVERE WEATHER COULD BE WIDESPREAD OVER PARTS OF MISSISSIPPI AND
TENNESSEE TONIGHT...BUT THE SQUALL LINE IS EXPECTED TO BEGIN TO
WEAKEN AS IT REACHES ALABAMA...AND AS THE MAIN STORM CENTER MOVES OUT
TOWARD THE GREAT LAKES.

HOWEVER...AS THE STORMS REACH WEST ALABAMA...THEY MAY STILL PACK
ENOUGH PUNCH TO PROVIDE STRONG AND POSSIBLY DAMAGING WINDS.  FOR
THIS REASON...THE WESTERN-MOST COUNTIES OF THE STATE STILL HAVE A
SLIGHT RISK OF SEVERE WEATHER TONIGHT.  WHILE SCATTERED THUNDERSTORMS
MAY OCCUR AHEAD OF THE LINE TONIGHT...THE MAIN THREAT OF SEVERE
WEATHER IS AFTER 10 PM TONIGHT.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IN
WEST ALABAMA MAY BE REQUIRED TONIGHT.  WHILE OTHER AREAS ARE
NOT OUT-LOOKED FOR SEVERE...IT WOULD BE A GOOD IDEA FOR EMA PERSONNEL
ALONG...AND EVEN EAST OF...THE I-65 CORRIDOR TO MONITOR WEATHER
REPORTS THIS EVENING.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 11:49 PM CSTSevere Thunderstorm WarningBMXColbert, Lauderdale56 min
Feb 25, 12:44 AM CSTSevere Thunderstorm WarningBMXColbert, Franklin, Lauderdale46 min
Feb 25, 1:55 AM CSTTornado WarningBMXPerry50 min
Feb 25, 2:48 AM CSTSevere Thunderstorm WarningBMXDallas, Perry42 min
Feb 25, 4:00 AM CSTSevere Thunderstorm WarningBMXWalker30 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.